Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 317, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 26, 1998, 7:57 PM CDT for Trego County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 26, 1998, 7:57 PM CDT (00:57 UTC)
- Expired
- Aug 26, 1998, 8:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Trego County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 8:01 PM CDT | Hail 0.75 | Wakeeney, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 913 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 2004 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
996 WUUS1 KDDC 270056 RRA SVRDDC KSC195-270130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 757 PM CDT WED AUG 26 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN TREGO COUNTY IN WEST CENTRAL KANSAS * UNTIL 830 PM CDT * AT 756 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF WAKEENEY MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED WAKEENEY BY 800 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. GERARD/MCAVOY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:15 PM CDT, 4 hours 42 minutes earlier.
Area forecast discussion, Aug 26, 3:15 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 315 PM CDT WED AUG 26 1998 AT 1930Z WDLY SCT TSRA BEGINING TO FIRE AGAIN IN EASTERN CWA ALONG RETREATING WARM FRONT WHERE CONVERGENCE IS BEST. WILL GO HIGHEST POPS TSRA (40) IN NORTH AND EAST CWA TONIGHT AT HYS AND P28 AS FRONT CONTINUES TO MOVE NORTH THROUGH THIS AREA. WILL GO 30 POP WEST OF FRONT AS CONVERGENCE WEAKER BUT THERE WILL BE NO CAP...ABUNDANT MOISTURE...AND S/W TROUGH MOVING THROUGH REGION. WILL MENTION LOCALLY HEAVY RAIN WITH PRECIPITABLE WATER 1.80. EXPECTING FRONT TO COME BACK AGAIN AS A COLD FRONT TOMORROW EVENING AND NIGHT AS NEXT S/W ACROSS NORTHERN TIER DRAGS IT THROUGH. MODELS SURPRISINGLY SIMILAR IN TIMING IT THROUGH CWA BY FRIDAY MORNING. BASED ON LAST FROPA BELIEVE THIS ONE WILL BE FASTER THAN MODEL FORECAST BRINGING IT TO NORTHERN ZONES DOORSTEP BY 00Z FRIDAY. WILL PUT IN 20-30 POP TSRA TOMORROW AND 50 POP TOMORROW NIGHT WITH THIS FROPA. WILL GO HIGHER THAN GUIDANCE ON TEMPS WITH COMPRESSIONAL HEATING AHEAD OF IT. WITH ANTICIPATION OF FRONT WELL SOUTH OF CWA ON FRIDAY WILL REDUCE POPS. BELIEVE BEST CHANCE FOR ANY ACTIVITY WOULD BE LATE IN DAY NEAR COLORADO BORDER IN SE UPSLOPE FLOW. GUIDANCE TEMPS LOOK REASONABLE PERIOD 3 AND 4. DDC 069/095 065/092 064 315 GCK 068/091 063/092 062 335 EHA 068/091 065/095 064 325 LBL 068/094 065/094 065 325 HYS 070/093 065/094 065 435 P28 071/099 070/095 069 415 .DDC...NONE. CICCONE
In the hours before
Local storm report, Aug 26, 2:25 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
225 PM CDT WED AUG 26 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 PM RICHFIELD KS WIND DAMAGE
08/25/98 MORTON MOBILE HOME COMPLETELY
DESTROYED BY A DOWN BURST.
NO ONE HOME A AT THE TIME.
BURST SWATH WAS 1 MILE
WIDE BY 3 MILES LONG WITH
THE MOBILE HOME ON THE
EAST SIDE OF SWATH AND
NEAR THE BEGINNING. TREE
LIMBS WERE DOWN ALSO ALONG
WITH BROKEN WINDOWS TO 2
HOMES SOUTH OF THE TRAILER
CAUSED BY FLYING DEBRIS.
AN OUT BUILDING WAS
DAMAGED WITH A TREE LIMB
STUCK IN THE SIDE.
HUTTONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 7:44 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 51 min |
| Aug 27, 2:46 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 34 min |
| Aug 27, 3:19 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 51 min |
| Aug 27, 3:45 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Meade | 50 min |
| Aug 27, 3:55 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 50 min |
| Aug 27, 4:10 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 50 min |
| Aug 27, 4:45 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 30 min |
| Aug 27, 4:53 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 47 min |
| Aug 27, 5:02 PM CDT | Flash Flood Warning | DDC | Edwards, Pawnee | 3 hr |
| Aug 27, 5:11 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 49 min |
| Aug 27, 5:17 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 48 min |
| Aug 27, 5:28 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 47 min |
| Aug 27, 5:34 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 46 min |
| Aug 27, 5:48 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 47 min |
| Aug 27, 6:17 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 48 min |
| Aug 27, 6:20 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 50 min |
| Aug 27, 6:24 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 36 min |
| Aug 27, 6:31 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 49 min |
| Aug 27, 6:38 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 47 min |
| Aug 27, 6:45 PM CDT | Flash Flood Warning | DDC | Gray | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.